Florida, 2018

Lightning Strike in Florida, September 24, 2018

September 24, 2018 · NWS MOB · 1 event in 1 county or zone

Lightning struck two structures in Northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Lightning struck two structures in Northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 24, 5:26 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 24, 5:26 AM CST, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
626 AM CDT Mon Sep 24 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
12Z issuance...Scattered rainshowers with a few thunderstorms
will increase in coverage and strength into the afternoon. General
VFR to upper end MVFR CIGs/VISBYs expected. Drops to low end MVFr
levels expected in the stronger storms late this morning and
afternoon. Impact to operations expected at times with the
increasing coverage today. VFR conditions expected overnight
tonight.

/16

&&

.PREV DISCUSSION... /issued 445 AM CDT Mon Sep 24 2018/

NEAR TERM /Now Through Monday night/...A wet period is in store
for the Near Term. A combination of surface high pressure
stretching southwest along the Appalachians and a mid level ridge
stretching west over the Southeast will continue to pump moisture
off the Gulf of Mexico inland over the Southeast and Lower
Mississippi River Valley, with precip h20 values at or above 2.0".
Guidance is consistent in advertising instability from the moist
airmass over- riding, but still tempered by, subsidence from the
mid level ridge and bring scattered to numerous showers and
thunderstorms today through tonight. Looking at temperatures,
heating will be tempered this morning into the afternoon by the
increasing cloud cover and rain cooling, but am expecting enough
heating to allow temps to rise to around to several degrees above
seasonal levels (mid 80s along the coast to upper 80s inland)
today, and remain above for tonight lows, with the warming flow
off the Gulf and cooling inhibiting cloud cover continuing.

With the convection streaming off the Gulf, training of
thunderstorms and efficient rain production will allow for
nuisance flooding, especially over our coastal counties. Do not
feel a watch will be needed, but an extra eye on water issues will
be prudent. /16

SHORT TERM /Tuesday Through Wednesday night/...The  upper level
ridge over the northern Gulf of Mexico and deep south will persist
through Tuesday afternoon as a large upper trough passes over the
northern and central Great Plains. This ridge will then shift
slightly southeastward through midweek as the base of the upper
trough reaches the lower Mississippi River valley region. The
surface ridge of high pressure across the southeast states will
weaken through midweek as a surface cold front associated with
the upper trough advances southeast. This front will exit the
Great Plains on Tuesday, reaching central Mississippi and
northern Alabama Wednesday afternoon before stalling.

This pattern supports a high chance of shower and thunderstorm
activity through the short term, with numerous showers and
thunderstorms forecast during the day Tuesday, followed by
isolated to scattered coverage during the overnight hours.
Numerous to definite showers and thunderstorms are forecast on
Wednesday, followed by scattered to numerous coverage during the
overnight hours. Additional widespread rainfall amounts through
the short term are expected to range from 0.5 to 1.0 inches, with
isolated amounts up to 2 inches are possible. /22

LONG TERM /Thursday Through Sunday/...The upper level ridge of
high pressure over the Gulf of Mexico on Thursday will slowly lift
back northward Friday through Sunday across much of the southeast
conus. The stalled surface cold front Thursday morning will waver
slightly north and south through the remainder of the week, but
should remain north of the forecast area. The surface ridge will
also build back northward across the southeast states through the
weekend. An unsettled weather pattern will remain in place, with
a 60-80% chance of showers and thunderstorms on Thursday,
followed by a gradual decrease in rain chances Friday through the
weekend. Slightly above normal temperatures will persist through
the long term. /22

MARINE...A surface ridge stretching southwest along the
Appalachians will rotate south over the western Atlantic, shifting
a general southeasterly flow to a more southerly by the end of the
week. Wind speeds are expected to be generally light with an
occasionally moderate period, mainly today into tonight. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Sep 24, 5:22 AM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
622 AM CDT Mon Sep 24 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-251130-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
622 AM CDT Mon Sep 24 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms are expected today.
Some localities may see several storms pass in a short time, causing
ponding of water to nuisance flooding in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-251130-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
622 AM CDT Mon Sep 24 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

The radar

The Eglin Afb radar (KEVX), 93 km away, was scanning. The volume nearest the first event began at 13:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Santa Rosa

When
September 24, 7:28 AM CST
Where
Santa Rosa County, Navarre
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.400, -86.870

Thunderstorms produced lightning which struck two structures.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785159.